Alert archive / Florida / Coastal Flood Statements in 2016

Coastal Flood Statement 8, NWS Key West, FL

October 19, 2016Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Oct 19, 2016, 5:01 PM EDT for Monroe County, Florida. It took effect at Oct 19, 2016, 11:00 PM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 19, 2016, 5:01 PM EDT (21:01 UTC)
In effect from
Oct 19, 2016, 11:00 PM EDT
Expired
Oct 20, 2016, 4:00 AM EDT
In force
5 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 9.0 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2016-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2016-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
1133 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

406 
WHUS42 KKEY 192101
CFWKEY

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
501 PM EDT WED OCT 19 2016

FLZ076>078-200800-
/O.NEW.KKEY.CF.S.0008.161020T0300Z-161020T0800Z/
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
501 PM EDT WED OCT 19 2016

...MINOR COASTAL FLOODING IS EXPECTED ACROSS LOW-LYING AREAS...

* COASTAL FLOODING...WATER LEVELS THROUGHOUT THE FLORIDA KEYS WILL BE
  ABOVE NORMAL OVERNIGHT...WITH MINOR COASTAL FLOODING AND INUNDATION
  OF LOW-LYING AREAS.

* TIMING...WATER LEVELS WILL PEAK BETWEEN 11 PM AND 4 AM...AT THE
  TIMES OF PREDICTED HIGH TIDES. NUISANCE COASTAL FLOODING WILL
  PERSIST FOR A FEW MORE DAYS AS THE SPRING TIDAL CYCLE PEAKS.

* IMPACTS...MINOR SALTWATER FLOODING OF LOW-LYING STREETS AND LOTS IS
  LIKELY. SOME STORM DRAINS WILL OVERFLOW...AND SOME DOCKS AND
  SEAWALLS WILL BE OVERTOPPED.

PLEASE REPORT ANY COASTAL FLOODING TO YOUR FLORIDA KEYS NATIONAL
WEATHER SERVICE AT 305-295-1316 EXTENSION 3. YOU MAY ALSO PROVIDE
REPORTS AND PICTURES VIA SOCIAL MEDIA. FIND US AT NWSKEYWEST ON
TWITTER AND FACEBOOK.

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Oct 19, 3:19 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Oct 19, 3:19 PM EDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Key West FL
319 PM EDT Wed Oct 19 2016

.DISCUSSION...
Currently - An Atlantic pressure ridge extends west southwestward
into the southeastern United States and along the Gulf Coast. This
ridge is responsible for moderate to fresh northeast breezes across
the Florida Keys and surrounding waters. Aloft, the Florida Keys
remain on the western periphery of a mid to upper level low and a
sharp ridge extends northeastward across the gulf of mexico and
southeastern United States. Large scale subsidence is evident, with
very dry air above ~750 mb and a broad stabilizing layer. Despite
some head room for low topped shower development and decent surface
moisture, all shower activity across the outer straits has all but
exited the forecast area. Temperatures were able to climb into the
mid 80s with dew points mixing down into the mid 60s.

Forecast - Ridging to our north will gradually weaken and be edged
out away from our area as a surface reflection of the previously
mentioned upper level low deepens and lifts northwestward across the
Bahamas. As a result, winds will relax significantly over the next 24
hours or so, while backing north. Will maintain only a slight chance
of showers through this period with near normal temperatures.

Heading into the weekend, the low near the Bahamas will curve
northward and merge with a midlatitude low and together clear
northeastward out of the United States. A strong high is expected to
build southeastwards behind the departing low, pushing a cold front
trough the Florida Keys later in the weekend. The front is expected
to be fairly dry with diffluent lower level flow through the duration
of the frontal passage. North winds will freshen and gradually veer
as the high pressure system spreads eastwards through the
southeastern United States early next week. Expect a moderate cooling
and drying to several degrees below normal with dew point
temperatures dipping into the lower 60s. Rain chances will remain
slim to none through this period.

&&

.MARINE...
High pressure to our north will gradually weaken and move away from
our area over the next day or so as a an area of low pressure
deepens and moves northwestwards through the Bahamas. As a result,
winds will gradually back north and weaken significantly. A small
craft advisory will remain for the Florida Straits tonight, but may
be dropped later tonight or tomorrow. Light to gentle north breezes
will then persist heading into this weekend. A cold front is expected
to be pushed southward through Florida Keys waters later in the
weekend as a high pressure system builds into the southeastern
United States. North breezes will freshen and turn northeast then
east early next week. A small craft advisory will likely be required
for portions if not all of Florida Keys waters early next week.

&&

.AVIATION...
VFR and gusts east-northeast breezes will prevail at the EYW and MTH
terminals.

&&

.CLIMATE...
In 1876, a Hurricane moved north northeast from Havana, with the eye
passing over Key West where the minimum pressure was 28.73" and the
peak wind was 88 mph on the south side of the eye wall. The eye
lasted 2h 15m in Key West.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  78  86  76  86 / 20 20 20 20
Marathon  78  86  75  86 / 20 20 20 20

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory for Florida Straits
     GMZ052>055-072>075.

&&

Public/Marine/Fire...11
Aviation/Nowcasts....CLR
Data Collection......Vickery

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Oct 19, 5:16 AM EDT, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
516 AM EDT WED OCT 19 2016

FLZ076>078-GMZ031>035-042>044-052>055-072>075-200930-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BARNES SOUND, BLACKWATER SOUND, AND
BUTTONWOOD SOUND-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
GULF OF MEXICO FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON
SHOAL OUT TO 5 FATHOMS-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
516 AM EDT WED OCT 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE FLORIDA STRAITS TODAY AND
PERHAPS TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SMALL CRAFT ADVISORY MAY BE REQUIRED FOR AT LEAST PORTIONS OF KEYS
COASTAL WATERS SUNDAY INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

APA

Nearby

Coastal Flood Statements in Florida, 2016Every coastal flood statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.